Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 29, NWS Salt Lake City, UT

August 6, 2006Carbon County, Emery County, Sanpete County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 6, 2006, 2:03 PM MDT for Carbon County, Emery County, Sanpete County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2006, 2:03 PM MDT (20:03 UTC)
Expired
Aug 6, 2006, 5:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Carbon County, UT, Emery County, UT, Sanpete County, UT

The radar

The Salt Lake City radar (KMTX), 208 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 062006
FFWSLC
UTC007-015-039-062300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
203 PM MDT SUN AUG 6 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SANPETE COUNTY IN UTAH...
  NORTHWESTERN CARBON COUNTY IN UTAH...
  NORTHWESTERN EMERY COUNTY IN UTAH...

* UNTIL 500 PM MDT.

* AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE CLEAR CREEK AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SCOFIELD
  RESERVOIR AND CLEAR CREEK

FLOOD WATERS ARE MOVING DOWN HUNTINGTON CREEK FROM ELECTRIC LAKE TO 
THE TOWN OF HUNTINGTON. THE FLOOD WATERS ARE EXPECTED TO MOVE DOWN 
THROUGH THIS AREA FOR THE NEXT SEVERAL.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO STREAMS AND CREEKS WHICH CAN BECOME KILLERS IN 
HEAVY RAINS. CAMPERS...RECREATIONISTS...AND HIKERS SHOULD AVOID 
STREAMS OR CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS AND CAMPERS NEAR STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3965 11144 3941 11127 3965 11090 3983 11112

$$

HALL
2 follow-up statements
000 
WGUS75 KSLC 062016
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
216 PM MDT SUN AUG 6 2006

UTC007-015-039-062300-
EMERY UT-SANPETE UT-CARBON UT-
216 PM MDT SUN AUG 6 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR 
NORTHWESTERN CARBON...NORTHEASTERN SANPETE...AND NORTHWESTERN EMERY 
COUNTIES...

AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING ALONG HUNTINGTON 
CREEK BETWEEN ELECTRIC LAKE AND THE TOWN OF HUNTINGTON. THE FLOOD 
WATERS ARE EXPECTED TO MOVE DOWN THIS DRAINAGE FOR THE NEXT SEVERAL 
HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SCOFIELD 
RESERVOIR AND CLEAR CREEK.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO STREAMS AND CREEKS WHICH CAN BECOME KILLERS IN 
HEAVY RAINS. CAMPERS...RECREATIONISTS...AND HIKERS SHOULD AVOID 
STREAMS OR CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS AND CAMPERS NEAR STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3965 11144 3941 11127 3965 11090 3983 11112

$$

HALL
000 
WGUS75 KSLC 062128
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MDT SUN AUG 6 2006

UTC007-015-039-062300-
EMERY UT-SANPETE UT-CARBON UT-
328 PM MDT SUN AUG 6 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
NORTHWESTERN CARBON...NORTHEASTERN SANPETE AND NORTHWESTERN EMERY
COUNTIES...

AT 323 PM MDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED
OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SCOFIELD 
RESERVOIR AND  CLEAR CREEK

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO STREAMS OR CREEKS WHICH CAN BECOME KILLERS IN 
HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS.

LAT...LON 3965 11144 3941 11127 3965 11090 3983 11112

$$

HALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 10:36 AM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 6, 10:36 AM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1036 AM MDT SUN AUG 6 2006

.SYNOPSIS...AN UPPER-LEVEL RIDGE IN PLACE TO THE EAST WILL KEEP A
MOIST SOUTHERLY FLOW OVER THE AREA THROUGH TUESDAY. A TROUGH OVER THE
NORTHERN CALIFORNIA COAST WILL SLOWLY MOVE OVER THE THE GREAT BASIN
THROUGH WEDNESDAY.

&&

.DISCUSSION...A SERIES OF WEAK DISTURBANCES MOVING OVER THE AREA ARE
CLEARLY VISIBLE ON SATELLITE IMAGERY. MOISTURE APPEARS TO BE MORE
LIMITED OVER THE SOUTHWEST BEHIND THE FIRST DISTURBANCE. SURFACE
DEWPOINTS HAVE DROPPED TO UPPER 30S TO LOWER 40S. NORTHERN...
EASTERN...AND SOUTHEASTERN PORTIONS OF THE AREA REMAINS MOIST
THOUGH...AND WITH DISTURBANCE MOVING OVER THE AREA...FOCUS FOR
CONVECTION WILL BE OVER THESE AREAS. GFS AND NAM BOTH INDICATE
BEST LOW-LEVEL MOISTURE OVER SOUTHEAST PORTION OF THE AREA. FLOW
REMAINS LIGHT OVER THE AREA SO SOME STORMS MAY BE SLOW-MOVING.

DISTURBANCE MOVING OVER THE AREA IS THE FIRST OF MANY ASSOCIATED
WITH THE TROUGH ALONG THE WEST COAST. NAM AND GFS INDICATE ANOTHER
SHORTWAVE PUSHING OVER THE AREA TONIGHT. THIS SHORTWAVE APPEARS TO
BE WHAT IS CURRENTLY COMING ASHORE NEAR POINT CONCEPTION IN SOUTHERN
CALIFORNIA. MAIN CONCERN IS HOW MUCH MOISTURE WILL BE IN PLACE FOR
TONIGHT. MIXING RATIOS DROP OFF ESPECIALLY ALONG THE NEVADA-UTAH
BORDER...THE AREA CLOSEST TO THE WAVE. NAM AND GFS SEEM TO BE
EXCITED ABOUT THE WAVE THOUGH. POPS WILL BUMPED TONIGHT THROUGH
WEDNESDAY DUE TO TROUGH DYNAMICS OVER THE AREA. MAIN TROUGH ENERGY
SLIDES OVER THE AREA MONDAY NIGHT INTO TUESDAY MORNING. GFS
INDICATES 90 KNOT JET PUSHING OVER THE AREA TUESDAY MORNING. NAM IS
SLIGHTLY WEAKER...BUT IN STILL GOOD AGREEMENT WITH THE GFS AS FAR
TIMING OF BEST JET DYNAMICS. INTERESTING TO NOTE THAT THE UKMET
HOLDS THE TROUGH BACK A BIT...DELAYING BEST DYNAMICS BY ABOUT 6-12
HOURS.

RIDGE SHOULD REDEVELOP FOR LATE WEEK AS ECMWF SUGGESTS. BUT A NEW
GFS SOLUTION HAS DEVELOPED...TENDING TO WANT TO BRING A BROADER
TROUGH OVER THE AREA FOR LATE WEEK. FORECAST WILL BE CONSERVATIVE
FOR NOW...KEEPING A MEAN RIDGE OVER THE AREA.

&&

.AVIATION...LAKE BREEZE CIRCULATION SEEMS TO BE ON TRACK WITH THE
CURRENT FORECAST. THERE IS A 10 PERCENT CHANCE THE KSLC TERMINAL
COULD SEE A THUNDERSTORM DEVELOP EARLY THIS AFTERNOON...BETWEEN THE
HOURS 18Z AND 21Z.

&&

.FIRE WEATHER...SEVERAL NEW STARTS WERE REPORTED ACROSS NORTHWEST
UTAH THIS MORNING...RESULTING FROM DRY LIGHTNING OVERNIGHT. WITH A
COUPLE OF EXCEPTIONS...MOST SITES REPORTED PRECIP OF .10 OR LESS
FROM OVERNIGHT THUNDERSTORM ACTIVITY. EXPECT ANOTHER ROUND OF
SCATTERED THUNDERSTORMS THIS AFTERNOON AS A WEAK DISTURBANCE LIFTS
NORTH ACROSS NORTHERN AND CENTRAL UT. MOST OF THESE SHOULD REMAIN
CONFINED TO THE HIGHER TERRAIN. OTHERWISE UPPER LOW OFF CA COAST
EXPECTED TO EJECT INLAND ON MONDAY. THIS WILL ALLOW FOR AN INCREASE
IN SOUTHERLY WINDS ACROSS WESTERN UT MONDAY AFTERNOON. DRIER AIR
SPREADING INTO THE AREA AS WELL MAY ALLOW FOR CRITICAL FIRE WEATHER
CONDITIONS MONDAY AFTERNOON. WILL NEED TO CONSIDER A FIRE WEATHER
WATCH FOR THIS AREA WITH AFTERNOON PACKAGE.

&&

SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.

&&

PUBLIC/AVIATION...HALL
FIRE WEATHER...SEAMAN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:48 PM MDTSevere Thunderstorm WarningSLCDuchesne42 min
Aug 6, 2:53 PM MDTSevere Thunderstorm WarningSLCSummit, Wasatch52 min
Aug 6, 3:05 PM MDTSevere Thunderstorm WarningSLCEmery25 min
Aug 6, 3:35 PM MDTFlash Flood WarningSLCUtah3 hr
Aug 6, 3:45 PM MDTSevere Thunderstorm WarningSLCMorgan, Summit60 min
Aug 6, 4:05 PM MDTFlash Flood WarningSLCCarbon, Duchesne115 min

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.